BBC Homepage World Service Education
BBC Homepagelow graphics version | feedback | help
BBC News Online
 You are in: Health
Front Page 
World 
UK 
UK Politics 
Business 
Sci/Tech 
Health 
Background Briefings 
Medical notes 
Education 
Entertainment 
Talking Point 
In Depth 
AudioVideo 

Tuesday, 19 September, 2000, 07:12 GMT 08:12 UK
'Enemy within' attacks Aids patients
HIV Pills
Anti-HIV drugs are helping thousands of patients
Doctors are reporting fresh complications in patients who are receiving powerful cocktails of anti-HIV drugs.

Doctors in the US say they have found that some Aids patients are being attacked by "opportunistic infections" while taking their treatment.

Many of these infections are already in the patients body. However, doctors had believed they had been treated.

There were no signs of these infections re-emerging until the patients showed signs of getting better.

When their immune systems began to get stronger, as a result of the cocktail of anti-HIV drugs, many of these infections emerged again.


Ideally opportunistic infections should not occur

Joseph DeSimone, Thomas Jefferson University

Surprised

Writing in the medical journal, the Annals of Internal Medicine, doctors at Thomas Jefferson University, in Philadelphia, said they were surprised by this development.

They said they were not expecting the infections to re-emerge largely because the patients were responding well to highly active antiretroviral therapy or HAART and were improving.

Dr Joseph DeSimone, from Thomas Jefferson University, said: "Ideally opportunistic infections should not occur.

"When we see someone who is ill, we 'risk-stratify' him or her based on his immune system status.

"For an HIV-positive patient with a poor immune system and a fever, there is a laundry list of infections potentially causing it.

"When we see someone with restored immunity who is taking antiretroviral drugs, the list is shorter. This new syndrome was surprising."

One of those infections which re-emerged was mycobacterium avium infection. This bacterial infection spreads through the bloodstream and can cause night sweats, weight loss, fever, fatigue, diarrhoea and enlarged spleen.

"The infection was not showing up in someone with end-stage Aids who wasn't taking anti-retrovirals and HAART but in some getting better and on HAART."

Dr Roger Pomerantz, professor of medicine at Thomas Jefferson University said the infections emerged precisely because the anti-HIV drugs were working.

"There is no immune system initially to cause any inflammatory reaction and tissue destruction in untreated patients with Aids.

"When the system comes back, the immune reaction occurs."

Doctors are beginning to treat these opportunistic infections with antibiotics and other drugs.

But Dr DeSimone conceded that experts are unclear as to what action should be taken.

"No one is exactly sure what to do against this syndrome yet," he said.

Search BBC News Online

Advanced search options
Launch console
BBC RADIO NEWS
BBC ONE TV NEWS
WORLD NEWS SUMMARY
PROGRAMMES GUIDE
See also:

31 Aug 00 | Health
MP tests Aids vaccine
10 Jul 00 | Health
Aids effect 'like Black Death'
Internet links:


The BBC is not responsible for the content of external internet sites

Links to more Health stories are at the foot of the page.


E-mail this story to a friend

Links to more Health stories